MOST cases of fatal tricyclic antidepressant poisoning involve imipramine hydrochloride or amitriptyline hydrochloride. In the present case, protriptyline hydrochloride overdose produced serious intoxication with multiple complications and was ultimately fatal.
Report of a Case
A 28-year-old white man was brought to the emergency ward of the Massachusetts General Hospital in a delirious, agitated state, having ingested an unknown quantity of protriptyline (Vivactyl) several hours previously.In the three years before admission, the patient had been hospitalized several times for depressive illness. He had received electroconvulsive therapy and tricyclic antidepressants. Protriptyline had been prescribed shortly before the present admission by a physician at another hospital.On arrival, the patient was agitated and combative, with a blood pressure of 80/40 mm Hg and a rectal temperature of 41 C (106 F). Naloxone hydrochloride (0.8 mg) was given intravenously with no response. Shortly after the patient's arrival, repetitive grand mal epileptic seizure activity